EconPapers    
Economics at your fingertips  
 

The impossibility of rational consumer choice

Jakob Kapeller (), Bernhard Schütz and Stefan Steinerberger ()

Journal of Evolutionary Economics, 2013, vol. 23, issue 1, 39-60

Abstract: In this paper we show that a rational consumer choice along the lines traditionally suggested might lead to paradoxical results if one considers multidimensional goods, which incorporate a series of incommensurable aspects. Thereby, we explore the similarity between the resulting paradox and Kenneth Arrow’s well known Impossibility Theorem. Based on these considerations we suggest a solution for the former problem along the lines of Herbert Simon and Amos Tversky, which might—if driven to its extreme—even provide a unique and arguably rational solution for consumer choice among multidimensional goods. Eventually, we argue that the resulting framework poses a potentially useful starting point for further developing an evolutionary theory of consumer choice. Copyright Springer-Verlag 2013

Keywords: Demand; Consumption; Rationality; Choice; Evolutionary economics; B52; D01; D11; D71 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1007/s00191-012-0268-2 (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joevec:v:23:y:2013:i:1:p:39-60

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/191/PS2

DOI: 10.1007/s00191-012-0268-2

Access Statistics for this article

Journal of Evolutionary Economics is currently edited by Uwe Cantner, Elias Dinopoulos, Horst Hanusch and Luigi Orsenigo

More articles in Journal of Evolutionary Economics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2020-11-29
Handle: RePEc:spr:joevec:v:23:y:2013:i:1:p:39-60